Side Effects of HIV Drugs
August 2, 2015
Table of Contents
Over the years, many HIV drugs have been developed that help people live longer, healthier lives. Like all drugs approved by the US Food and Drug Administration (FDA), HIV drugs are tested to make sure they are safe and effective in treating HIV. However, HIV drugs can also cause some effects that are different from what they were developed to do. These are called side effects. In most cases, the side effects of HIV drugs are mild, like a headache or an upset stomach. In some cases, however, more serious side effects like liver damage or peripheral neuropathy can occur.
Side effects are most common during the first four to six weeks you are taking a new HIV medication. After your body gets used to the new drug, the side effects usually get better or go away. Other side effects may show up later or last longer. There may also be long-term side effects we do not know about yet. Several of the HIV drugs have not been on the market long enough for us to know all the possible long-term effects.
Each HIV drug comes with information on its most common side effects. It can help to read this information. If you read the package insert provided by the drug manufacturer, the list of possible side effects can be very long and detailed. For some, reading through that list can be downright scary. However, it is important to remember that this information lists side effects you might experience, not side effects you will experience. While all HIV drugs can cause side effects, not everyone will experience every side effect of each drug, and not everyone will experience the side effect(s) the same way.
Speak to your health care provider about side effects before starting a new treatment. It will help if you know what to expect and how to handle any problems that arise. Some important points:
Whether your side effects are considered mild or serious, if they are getting in the way of you taking your HIV drugs (see our article on adherence), they are a very important concern. If you do experience side effects, it is important that you not stop taking your medication on your own. Talk to your health care provider, who will help you by suggesting ways to address the side effect directly, changing the dose of the drug, or switching drugs.
Although the total number of side effects among people on HIV drugs does not differ a lot between men and women, some side effects (listed below) appear to be more common in women living with HIV (HIV+) than in men.
This may be due to the fact that women have higher levels of certain HIV drugs in their bloodstreams, even though they take the same doses as men. A woman's smaller body size, metabolism (how we break down drugs in our bodies), or hormones may cause the higher levels. For example, with the protease inhibitor (PI) Norvir (ritonavir), women seem to experience more nausea, vomiting, and weakness than men.
Despite some differences in drug levels and side effects, women seem to benefit as much from HIV therapy as men. No changes in dosing have been recommended for women.
This article was provided by The Well Project. Visit The Well Project's Web site to learn more about their resources and initiatives for women living with HIV. The Well Project shares its content with TheBody.com to ensure all people have access to the highest quality treatment information available. The Well Project receives no advertising revenue from TheBody.com or the advertisers on this site. No advertiser on this site has any editorial input into The Well Project's content.
Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)
The content on this page is free of advertiser influence and was produced by our editorial team. See our advertising policy.